Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome and the Rheumatologist

Curr Rheumatol Rep. 2017 Jan;19(1):3. doi: 10.1007/s11926-017-0626-z.

Abstract

Purpose of the review: The purpose of the review is to summarise the various drugs used in rheumatology practice implicated in the causation of DRESS syndrome.

Recent findings: The most commonly reported drugs are allopurinol, sulfasalazine and minocycline, which pose a very high risk for DRESS syndrome development, followed by strontium ranelate and dapsone. Other, less commonly reported, drugs include leflunomide, hydroxychloroquine, non-steroidal anti-inflammatory drugs, febuxostat, bosentan and solcitinib. Reaction to some drugs is strongly associated with certain HLA alleles, which may be used to screen patients at risk of serious toxicity. DRESS syndrome is a serious reaction to many drugs used in rheumatic diseases, with a potentially fatal outcome and needs to be considered in any patient started on these medications who presents with a rash, fever and eosinophilia, sometimes with internal organ involvement.

Keywords: Allopurinol; DRESS syndrome; Eosinophilia; Hypersensitivity; Idiosynchratic; Minocycline; Sulfasalazine; Toxicity.

Publication types

  • Review

MeSH terms

  • Allopurinol / adverse effects
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects
  • Antirheumatic Agents / adverse effects*
  • Bone Density Conservation Agents / adverse effects
  • Drug Hypersensitivity Syndrome / diagnosis
  • Drug Hypersensitivity Syndrome / etiology*
  • Humans
  • Immunosuppressive Agents / adverse effects
  • Isoxazoles / adverse effects
  • Leflunomide
  • Sulfasalazine / adverse effects

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Antirheumatic Agents
  • Bone Density Conservation Agents
  • Immunosuppressive Agents
  • Isoxazoles
  • Sulfasalazine
  • Allopurinol
  • Leflunomide